Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 12, 2007, 12:32 AM EDT for Pittsylvania County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2007, 12:32 AM EDT (04:32 UTC)
- Expired
- Apr 12, 2007, 1:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 777 m²/s²
- 0-3 km storm-relative helicity
- 1049 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 120433
SVRRNK
VAC143-120530-
/O.NEW.KRNK.SV.W.0016.070412T0432Z-070412T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT THU APR 12 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 130 AM EDT
* AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
BLAIRS...OR ABOUT 6 MILES NORTH OF MAYFIELD...AND MOVING NORTHEAST
AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLAIRS...
KEELING...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3666 7972 3655 7962 3663 7940 3665 7922
3682 7916
$$
072 follow-up statements
000
WWUS51 KRNK 120444
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 AM EDT THU APR 12 2007
VAC143-120530-
/O.CON.KRNK.SV.W.0016.000000T0000Z-070412T0530Z/
PITTSYLVANIA VA-
1243 AM EDT THU APR 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHERN PITTSYLVANIA COUNTY...
AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES WEST OF BLAIRS...MOVING NORTHEAST AT
65 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRY
FORK AND KEELING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3666 7972 3655 7962 3663 7940 3665 7922
3682 7916
$$
KK000
WWUS51 KRNK 120523
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 AM EDT THU APR 12 2007
VAC143-120531-
/O.EXP.KRNK.SV.W.0016.000000T0000Z-070412T0530Z/
PITTSYLVANIA VA-
123 AM EDT THU APR 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PITTSYLVANIA COUNTY
EXPIRES AT 130 AM EDT...
THUNDERSTORMS HAVE WEAKEN BELOW SEVERE LIMITS. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP LATER THIS MORNING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT
THURSDAY MORNING FOR SOUTH CENTRAL VIRGINIA.
LAT...LON 3666 7972 3655 7962 3663 7940 3665 7922
3682 7916
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:55 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 11, 9:55 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 955 PM EDT WED APR 11 2007 .SHORT TERM /REST OF TONIGHT/... BANDS OF SHRA CONTINUING TO MOVE NE THRU THE REGION THIS EVENING AHEAD OF DRY LINE NOW JUST WEST OF THE MOUNTAINS...AND ACTUAL OCCLUDED FRONT IN THE TN VALLEY. WITH SURFACE BASED WEDGE STILL FIRMLY IN PLACE PER MSAS EXPECT ANOTHER FEW HOURS OF DECENT SHRA COVERAGE...WITH ANY TSRA BEING OF THE ELEVATED VARIETY...EXCEPT FAR SE ALONG WARM FRONT...AS SEEN VIA NAM LIS ALOFT. TIMING OF EASTWARD PUSH OF NEXT SHRA BAND WOULD PUT THE BEST COVERAGE ALONG/EAST OF THE BLUE RIDGE AFTER MIDNIGHT...WITH ONLY ISOLATED COVERAGE OR BROKEN SHRA BAND ALONG THE FRONT FAR WESTERN ZONES. THUS PLANNING TO SPEED UP TAPERING OFF OF POPS A BIT OVERNIGHT WITH THE LAST OF THE SHRA ON THE EASTERN FRINGE COUNTIES AROUND DAYBREAK. WILL ALSO ALLOW THE GOING WIND ADVISORY TO EXPIRE AT 02Z SINCE SPEEDS HAVE DROPPED OFF UNDER PRECIP...AND ONCE FLOW VEERS MORE S/SW SHORTLY EXPECT GRADIENT TO DROP OFF. TEMPS SLOWLY EDGING UP ACROSS THE FAR SE ZONES AS WARM ADVECTION STARTING TO GET SOME PUSH INTO THE WEDGE FROM ALOFT. SINCE COOL POCKET A BIT MORE WIDESPREAD/STRONGER HAVE LOWERED TEMPS SOME TO INIT...THEN RISING SOUTH/EAST AS WEAK PRES FALLS SLOWLY ALLOW FOR WEDGE EROSION. OTRW WILL HAVE TO WAIT FOR THE OCCLUSION AND SECONDARY WAVE TO SCOUR THINGS OUT LATE OR EARLY THU. && .PREV DISCUSSION... /ISSUED 741 PM EDT WED APR 11 2007/ AVIATION /00Z-24Z/... LOW PRESSURE SYSTEM CENTERED OVER INDIANA AND ILLINOIS WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN 06-12Z. LIGHT TO MODERATE SHOWERS WILL BE WIDESPREAD AHEAD OF THE FRONT. HIGH PRESSURE WEDGING DOWN THE EAST OF SIDE OF THE APPALACHIANS IS KEEPING A LAYER OF STABLE AIR NEAR THE SURFACE. ABOVE THIS LAYER THERE IS ENOUGH INSTABILITY FOR THUNDER...BUT IT WONT BE ENOUGH TO JUSTIFY ADDING THUNDER INTO THE TAFS. LIFR AND IFR CEILINGS WILL PERSIST AT ALL TAF SITES EXPECT BLF UNTIL THE COLD FRONT PASSES. WINDS ABOVE THE STABLE LAYER ARE ALSO MUCH STRONGER THAN AT THE SURFACE SO LOW LEVEL WIND SHEAR HAS BEEN ADDED TO ALL TAFS BUT BLF. THE AIRMASS WILL DRY OUT SIGNIFICANTLY BEHIND THE FRONT BETWEEN 12-18Z. CEILINGS WILL IMPROVE TO MVFR OR VFR. HOWEVER...STEEP LAPSE RATES AND DAYTIME HEATING WILL LEAD TO A LAYER OF STRATOCUMULUS IN THE MOUNTAINS AFTER 15Z. DEEP MIXING AND LARGE PRESSURE RISES EXPECTED BY AFTERNOON WILL RESULT IN GUSTY SURFACE WINDS ACROSS THE REGION. PREV DISCUSSION... /ISSUED 409 PM EDT WED APR 11 2007/ SHORT TERM /TONIGHT THROUGH THURSDAY/... GOOD WEDGE STILL IN PLACE WITH ASSOCIATED PATCHY LIGHT RAIN AND DRIZZLE WILL GIVE WAY TONIGHT TO AN APPROACHING COLD FRONT. EXPECT SHOWER ACTIVITY TO BECOME WIDESPREAD BY MIDNIGHT...AND THEN BE RAPIDLY ON THE DECREASE BEHIND THE FRONT AS IT PUSHES OFF TO THE EAST. NEAR THE SURFACE CONDITIONS SHOULD REMAIN STABLE PRE- FRONT...BUT ELEVATED INSTABILITY WILL LEAD TO STORMS FOR PARTS OF THE REGION. EXPECTING LOW TEMPERATURES TONIGHT TO OCCUR EARLY THIS EVENING...WITH GRADUALLY INCREASING TEMPERATURES THROUGH THE TIME OF THE COLD FRONTAL PASSAGE...AND THEN FALL OFF THROUGH SUNRISE...BUT STILL NOT TO THE COOLER CONDITIONS THAT WILL EXIST AT SUNSET TONIGHT. WILL CONTINUE THE WIND ADVISORY THROUGH THIS EVENING FOR FAR SMYTH...TAZEWELL AND MERCER COUNTIES. STRONG SOUTHERLY WINDS IN ADVANCE OF THE COLD FRONT WILL CONTINUE TO MIX TO THE SURFACE IN THESE REGIONS HELPING TO MAINTAIN GUSTS AROUND 45 TO 50 MPH THIS EVENING. THURSDAY THE AREA WILL EXPERIENCE DRYING BEHIND THE SYSTEM AS WINDS BECOME MORE WESTERLY...HELPING TO BOTH DECREASE CLOUD COVER IN THE EAST...AND ALSO PROVIDE MILDER TEMPERATURES AS COMPARED TODAY THANKS TO THE INCREASED ISOLATION AND THE COMPRESSIONAL AFFECTS OF DOWNSLOPING. LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... THURSDAY NIGHT WILL BE HIGHLIGHTED BY THE NORTHWEST UPSLOPE FLOW BEHIND THE DEPARTING SYSTEM. THIS SHOULD HELP MAINTAIN SCATTERED RAIN OR SNOW SHOWERS IN PARTS OF THE MOUNTAINS OF SE WV. ALSO AS HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY NIGHT INTO FRIDAY THE 850 MB PRESSURE GRADIENT WILL BE INCREASING. GFS SUGGESTING SPEEDS AROUND 50-55 KTS FOR PARTS OF THE REGION. WILL NEED TO KEEP AN EYE FOR ANY WIND ADVISORY POTENTIAL AREAS LATE THURSDAY INTO FRIDAY. WILL BE GOING WITH STRONG WINDS IN THE GRIDS TO REFLECT THIS POTENTIAL. THE NEXT UPPER LOW THAT WILL IMPACT OUR AREA WILL START TO TAKE SHAPE IN CENTRAL CONUS BY LATE FRIDAY. SOUTHWEST FLOW AND INCREASING MOISTURE ALOFT IN ADVANCE OF THAT SYSTEM MAY HELP TO BRING PATCHY LIGHT RAIN TO WESTERN PARTS OF THE AREA BY LATE FRIDAY AFTERNOON...WITH BETTER CHANCES OVER A GREATER AREA OF THE REGION BY FRIDAY NIGHT INTO SATURDAY. COULD SEE SOME OF THIS PRECIPITATION IN THE FORM OF SNOW ACROSS HIGHER TERRAIN OF GREENBRIER COUNTY WV AND BATH CO VA EARLY SATURDAY MORNING IN ASSOCIATION WITH THE COLD SURFACE HIGH PRESSURE THAT WILL STILL BE OVER THE AREA. AS SATURDAY PROGRESSES THE CENTRAL U.S. LOW CURRENTLY IS PROGGED TO PHASE WITH AN OTHER LOW THAT WILL BE MOVING THROUGH ONTARIO. THIS WILL HAVE THE AFFECT OF SLOWING THE CENTRAL U.S. SYSTEM AS THE TWO TEAM UP TO BRING A STRONG COLD FRONT THROUGH THE EAST COAST BY SUNDAY MORNING. COULD SEE BOTH HEAVY RAIN PRODUCING SHOWERS OVER THE AREA WITH ITS PASSAGE...AND THUNDERSTORMS ALONG THE SOUTHERN HALF OF THE REGION TOWARDS THE NC/VA BORDER. BEHIND THE SYSTEM SUNDAY AFTERNOON INTO EARLY MONDAY MORNING ANOTHER STRONG NORTHWEST FLOW WILL ESTABLISH ITSELF...BUT THIS TIME AN EVEN GREATER PUSH OF COLD AIR WILL ACCOMPANY IT. SCATTERED SNOW SHOWERS WILL BE COMMONPLACE ACROSS THE MOUNTAINS OF WV/VA/NC WITH ISOLATED SNOW OR RAIN SHOWERS IN PARTS OF THE PIEDMONT. THE COOLER WEATHER SHOULD BE SHORT LIVED AS WE WILL START TO RETURN TO MILDER WEATHER AND ANOTHER CHANCE OF RAIN BY MID WEEK AS A LOW AND ASSOCIATED WARM FRONT LIFT NORTH OUT OF THE GULF COAST STATES. AVIATION /20Z-18Z/... WIDESPREAD LIFR/IFR THROUGH 06 UTC WITH AREAS -RA/DZ. CLEARING FROM W-E POST FROPA AFT 06 UTC. VIGOUROUS STORM SYSTEM OVER THE MIDWEST...CENTERED SW OF CHICAGO AT 18 UTC WITH TRAILING COLD FRONT INTO WRN KY/TN/MS. SEVERAL N-S BANDS OF TSRA WERE RACING EAST ACROSS THE TN VALLEY. EAST OF THE APPALACHIAN MTNS...COLD SHALLOW WEDGE OF SFC HIGH PRESSURE WAS TRAPPED WITH SOUTHEAST UPSLOPE WIND FLOW RESULTING IN WIDESPREAD LIGHT RAIN AND DRIZZLE. FRONT WILL CROSS THE MOUNTAINS OVERNIGHT RESULTING IN A BREAK DOWN OF THE COLD WEDGE EAST OF THE MTNS. DO NOT EXPECT MUCH IF ANY IMPROVEMENT OF CIGS/VSBYS UNTIL AFTER FROPA. DID NOT PUT ANY THUNDER IN THE TAFS...HOWEVER...ATMOSPHERE WILL BECOME UNSTABLE ABOVE THE STABLE BOUNDARY LAYER. THIS SHOULD ALLOW DEEP CONVECTION TO PASS EAST ACROSS THE MID ATLANTIC...JUST NOT SURE OF THE COVERAGE AND INTENSITY. BREEZY POST FRONTAL ENVIRONMENT EXPECTED THURSDAY WITH GUSTY SFC WINDS. MAY ALSO NEED TO ADD LLWS TO TAFS FOR THIS EVENING PER STABLE BOUNDARY LAYER UNDERNEATH STRENGTHENING LLJ AHEAD OF APPROACHING SFC FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH
Hazardous weather outlook, Apr 11, 9:59 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EDT WED APR 11 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 959 PM EDT WED APR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 11, 11:55 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT WED APR 11 2007 NCZ003-004-020-120445- YADKIN NC-STOKES NC-SURRY NC- 1155 PM EDT WED APR 11 2007 AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOONVILLE NORTH CAROLINA...MOVING NORTHEAST AT 65 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SILOAM...LEVEL CROSS AT MIDNIGHT EDT...PILOT MOUNTAIN...ARARAT AT 1205 AM EDT...WOODVILLE AT 1210 AM EDT...AND HANGING ROCK STATE PARK AT 1215 AM EDT... EXPECT SMALL HAIL IN THE PATH OF THIS STORM. IF THE STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
Special weather statement, Apr 12, 12:20 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 AM EDT THU APR 12 2007 VAZ032-043-120445- PATRICK VA-HENRY VA- 1220 AM EDT THU APR 12 2007 AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRANCISCO...OR ABOUT 10 MILES SOUTHWEST OF STUART...MOVING NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...STUART AT 1225 AM EDT...CRITZ AT 1230 AM EDT...BUFFALO RIDGE AT 1235 AM EDT...FAIRY STONE STATE PARK AND PHILPOTT DAM AT 1240 AM EDT...AND BASSETT AND STANLEYTOWN AT 1245 AM EDT... EXPECT SMALL HAIL AND HEAVY RAIN IN THE PATH OF THIS STORM. IF THE STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:27 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 18 min |
| Apr 12, 3:05 PM EDT | Wind Advisory | RNK | Carroll, Grayson, City of Galax | 13 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.